Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 32, NWS Houston/Galveston, TX

May 28, 2014Harris County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 28, 2014, 2:50 AM CDT for Harris County, Montgomery County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2014, 2:50 AM CDT (07:50 UTC)
Expired
May 28, 2014, 3:30 AM CDT
In force
40 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Harris County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 76 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2014-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2014-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:56 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 27, 11:56 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1156 PM CDT TUE MAY 27 2014

.DISCUSSION...
SEE THE 06Z AVIATION DISCUSSION BELOW.

40

&&

.AVIATION...
HAVE TWEAKED THE TIMING FROM THE 00Z PACKAGE. AT 05Z THE UPPER
LOW WAS LOCATED ALONG THE RED RIVER JUST WEST OF THE ARKLATX. AS
WAS THE CASE AT 00Z...THE RAP13 LOOKED TO BE INITIALIZING BEST.
AN ANALYSIS OF THE 00Z UPPER AIR LEVELS SHOWED THE BEST MOISTURE
FROM METRO HOUSTON TO THE COAST WITH A SPLITTING JET PATTERN
OVERHEAD. AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPING NEAR
KCLL AND KUTS AT 0530Z SHOULD MOVE EAST OF THESE SITES BY AROUND
07Z. THE RAP ALSO BRINGS THE BEST TIMES FOR THUNDERSTORMS AT
KCXO...KIAH...KHOU...AND KSGR BETWEEN 07Z AND 13Z. KHOU MAY BE ON
THE EDGE...BUT KLBX AND KGLS WILL PROBABLY SEE BEST THUNDERSTORM
CHANCES BETWEEN 09Z AND 17Z.

WITH THE UPPER LOW STILL NEAR THE AREA...FELT THAT CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE MID AFTERNOON
PERIOD.

40

&&

.PREV DISCUSSION... /ISSUED 907 PM CDT TUE MAY 27 2014/

UPDATE...
SEE EVENING UPDATE.

DISCUSSION...
AT 01Z...A WEAK AREA OF LOW PRESSURE WAS LOCATED NEAR DEL RIO WITH
A WEAK TROUGH OF LOW PRESSURE EXTENDING TO THE NORTHEAST ACROSS
CENTRAL TEXAS. NUMEROUS RESIDUAL BOUNDARIES ARE SCATTERED ACROSS
THE EASTERN HALF OF THE STATE. SFC DEW PTS WERE BEGINNING TO MAKE
A SLOW RECOVERY AND WERE NOW APPROACHING 70 DEGREES AGAIN. SHOWERS
CONTINUE TO DEVELOP OVER THE EXTREME NORTHERN PART OF SE TX WHILE
THE SOUTHERN 2/3RDS OF THE CWA IS RAIN FREE. SOME DECENT RAINFALL
TOTALS YET AGAIN TODAY WITH 3-4 INCH TOTALS FROM BURTON TO WALLER
AND 3 TO 6 INCHES FROM CENTRAL TRINITY COUNTY ACROSS NORTHERN POLK
COUNTY. 00Z 850 MB ANALYSIS SHOWS A GOOD SWATH OF 850 MB MSTR
FROM CRP TO LCH. AN 850 MB LOW WAS LOCATED OVER SE OK WITH A WEAK
TROUGH EXTENDING TO THE SW. AT 700 MB...THE DEEPEST MOISTURE WAS
CONFINED TO EXTREME SE TX INTO SW LA AND A 700 MB LOW WAS STACKED
OVER THE 850 MB LOW IN SE OK. THE 500 MB LOW WAS ALSO OVER SE OK
WITH WITH THE DEEPER MOISTURE CONFINED TO SOUTHERN LA. AT 300
MB...WINDS SPLIT OVER EAST TEXAS WITH STRONG DIVERGENCE NOTED OVER
EAST TEXAS AND MOST OF LA.

THUS FAR TONIGHT...THE HRRR AND RAP 13 HAVE INITIALIZED BEST AND
WILL LEAN TOWARD THEIR SOLUTIONS. THE CONVECTION OVER THE FAR
NORTHERN ZONES SHOULD WANE IN THE NEXT HOUR OR SO AND THEN BEGIN
TO REDEVELOP AROUND 08Z AS THE NEXT PIECE OF ENERGY ROTATES AROUND
THE UPPER LOW AND APPROACHES SE TX. THIS AREA OF STORMS WILL
BEGIN TO SLIDE SE AND MERGE WITH STORMS OVER LOUISIANA THAT WILL
LIKELY BE BACKBUILDING ALONG THE TEXAS COAST. BEST RAIN CHANCES
SHOULD BE OVER THE EASTERN HALF AND COASTAL SECTIONS OF SE TX
VERY LATE TONIGHT INTO WEDNESDAY MORNING. WILL RAISE POPS AFTER
06Z FOR THE EXTREME SE. WILL FRESHEN UP THE FFA AND EXTEND THE
WATCH TO NOON WEDNESDAY. NEW ZONES OUT 930 PM. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      68  83  69  85  70 /  60  50  40  50  30
HOUSTON (IAH)              71  84  70  84  70 /  90  90  40  50  30
GALVESTON (GLS)            72  82  73  82  75 /  90  90  40  50  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...NONE.

&&

DISCUSSION...43
AVIATION/MARINE...40
Hazardous weather outlook, May 27, 5:49 AM CDT, 21 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
549 AM CDT TUE MAY 27 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-281100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
549 AM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A LONG LINE OF RAIN AND THUNDERSTORMS WILL PASS ACROSS THE REGION
EARLY THIS MORNING...PUTTING DOWN AN INCH TO TWO INCHES ON ITS
SOUTHEASTERN TREK TO THE COAST. ALBEIT HARD TO TIME...RAIN IS
FORECAST TO RE-DEVELOP DURING THE DAY. PERIODS OF HEAVY RAINFALL...
FREQUENT LIGHTNING...AND OCCASIONAL WIND GUSTS IN EXCESS OF 40
MPH. WIDESPREAD RAINFALL TOTALS OF BETWEEN TWO TO FOUR INCHES
LIKELY...WITH POSSIBLE ISOLATED TOTALS IN EXCESS OF 6 INCHES
WHERE LARGER THUNDERSTORM CELLS SLOW OR TRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DISTURBANCES MOVING AROUND A NEAR STATIONARY NORTHERN TEXAS UPPER
LOW WILL INDUCE PERIODS OF REGIONAL MODERATE TO LOCALLY HEAVY
RAINFALL THROUGH SATURDAY. DAILY...OR 24 HOUR...RAINFALL TOTALS
WILL TYPICALLY RANGE FROM SLIGHTLY UNDER AN INCH TO NEAR TWO
INCHES...WITH ISOLATED TWO TO FOUR INCH AMOUNTS. OTHER THAN THE
FLOODING THREAT...DAMAGING THUNDERSTORM WINDS OF GREATER THAN 50
MPH IN GUST AND/OR AN ISOLATED WEAK TORNADO CANNOT BE RULED OUT
WITHIN THE STRONGEST THUNDERSTORM CELLS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS NEED TO BE ALERT AND BE PREPARED TO REPORT SEVERE WEATHER
OCCURRENCES THROUGH THE WEEK.

GMZ330-335-350-355-370-375-281100-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
549 AM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MODERATE ONSHORE WINDS THAT HAVE PROMPTED CAUTION FLAGS WILL
OCCUR AHEAD OF A LINE OF CONVECTION TIMED TO REACH THE COAST
SHORTLY AFTER SUNRISE. THERE IS A GOOD CHANCE THAT THUNDERSTORMS
COULD AFFECT THE LOCAL BAY AND NEARSHORE GULF WATERS THROUGH
TONIGHT. HIGHLY VARIABLE WINDS AND SEAS WILL QUICKLY STRENGTHEN
AND LIFT...RESPECTIVELY...IN THE VICINITY OF ANY MARITIME THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF MARITIME MODERATE RAIN AND THUNDERSTORMS WILL AFFECT
THE LOCAL WATERS THROUGH FRIDAY OR SATURDAY. MARINERS NEED TO BE
ALERT TO ANY VICINITY STORM AS WINDS AND SEAS WILL QUICKLY STRENGTHEN
AND BECOME ROUGH...RESPECTIVELY.

.SPOTTER INFORMATION STATEMENT...
MARITIME INTERESTS NEED TO BE AWARE OF THE FORECAST...OR FREQUENTLY
MONITOR RADAR...TO ENSURE WATER SAFETY OVER THE NEXT SEVERAL DAYS.

In the hours before

Special weather statement, May 28, 12:10 AM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1210 AM CDT WED MAY 28 2014

TXZ195>198-280615-
GRIMES TX-BURLESON TX-BRAZOS TX-WASHINGTON TX-
1210 AM CDT WED MAY 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...
SOUTHEASTERN BRAZOS...SOUTHWESTERN GRIMES AND SOUTHEASTERN BURLESON
COUNTIES UNTIL 115 AM CDT...

AT 1208 AM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS STRETCHING FROM THE COLLEGE STATION AREA INTO EASTERN
BURLESON COUNTY...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...SOUTHERN BRYAN...BRENHAM...NAVASOTA...WASHINGTON...
SNOOK...MILLICAN...KYLE FIELD...WELLBORN AND INDEPENDENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3057 9657 3069 9619 3030 9600 3015 9645
TIME...MOT...LOC 0508Z 327DEG 20KT 3056 9638
Local storm report, May 28, 12:16 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1216 AM CDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     LIGHTNING        BRYAN                   30.67N  96.37W
05/28/2014                   BRAZOS             TX   TRAINED SPOTTER

            LIGHTNING STRIKING STRUCTURES IN BRYAN. POSSIBLE CAUSE
            OF LOCAL FIRES.

&&

EVENT NUMBER HGX1400118

BLOOD
Special weather statement, May 28, 2:42 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
242 AM CDT WED MAY 28 2014

TXZ199-200-212>214-227-237-238-280915-
BRAZORIA TX-GALVESTON TX-HARRIS TX-LIBERTY TX-WALLER TX-CHAMBERS TX-
FORT BEND TX-MONTGOMERY TX-
242 AM CDT WED MAY 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS...SOUTH CENTRAL
MONTGOMERY...SOUTHEASTERN WALLER...SOUTHWESTERN LIBERTY...CENTRAL
FORT BEND...NORTHEASTERN BRAZORIA...NORTHWESTERN GALVESTON AND WEST
CENTRAL CHAMBERS COUNTIES UNTIL 415 AM CDT...

AT 239 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR PINEHURST TO NEAR CYPRESS TO NEAR
PATTISON...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
UP TO AN INCH OF RAIN MAY CAUSE SOME MINOR STREET FLOODING AS
WELL...THOUGH THE CURRENT FASTER STORM MOTIONS DO NOT SUPPORT A
WIDESPREAD THREAT AT THIS TIME. WE WILL MONITOR.

LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...LEAGUE CITY...SUGAR LAND...BAYTOWN...MISSOURI
CITY...TEXAS CITY...FRIENDSWOOD...LA PORTE...DEER PARK...EASTERN
ROSENBERG...ALVIN...DICKINSON...STAFFORD...SOUTH HOUSTON...
BELLAIRE...HUMBLE...WEST UNIVERSITY PLACE...LA MARQUE AND KATY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2965 9491 2970 9494 2975 9506 2978 9504
      2977 9507 2971 9506 2973 9503 2970 9503
      2971 9502 2968 9498 2960 9498 2954 9502
      2950 9497 2939 9502 2917 9535 2977 9601
      2995 9574 3029 9559 2980 9483
TIME...MOT...LOC 0739Z 311DEG 26KT 3022 9562 2995 9574 2982 9594

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:49 PM CDTAreal Flood AdvisoryHGXPolk, Trinity116 min
May 27, 8:29 PM CDTRiver Flood WarningHGXJackson, Wharton35 hr
May 28, 12:10 AM CDTSpecial Weather StatementHGXWashington65 min
May 28, 2:42 AM CDTSpecial Weather StatementHGXHarris93 min
May 28, 2:57 AM CDTAreal Flood AdvisoryHGXGalveston, Harris, Montgomery, Waller2 hr
May 28, 3:37 AM CDTSpecial Weather StatementHGXChambers83 min
May 28, 3:47 AM CDTSpecial Marine WarningHGX58 min
May 28, 3:47 AM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Montgomery58 min
May 28, 3:55 AM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Harris, Montgomery, Waller3 hr
May 28, 4:05 AM CDTRiver Flood WarningHGXHarris32 hr
May 28, 4:44 AM CDTSpecial Marine WarningHGX2 hr
May 28, 4:44 AM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Matagorda61 min
May 28, 4:50 AM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty115 min
May 28, 5:00 AM CDTRiver Flood WarningHGXHarris35 hr
May 28, 5:44 AM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Matagorda46 min
May 28, 6:38 AM CDTRiver Flood WarningHGXHarris3 hr
May 28, 6:38 AM CDTRiver Flood WarningHGXHarris, Montgomery20 hr
May 28, 6:41 AM CDTSpecial Weather StatementHGXBrazoria49 min
May 28, 6:50 AM CDTSpecial Marine WarningHGX55 min
May 28, 7:06 AM CDTAreal Flood AdvisoryHGXHarris114 min
May 28, 7:22 AM CDTRiver Flood WarningHGXHarris, Montgomery72 hr
May 28, 7:48 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Matagorda, Wharton117 min
May 28, 7:50 AM CDTSpecial Marine WarningHGX40 min
May 28, 9:16 AM CDTRiver Flood WarningHGXFort Bend, Harris4 days
May 28, 9:24 AM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Matagorda, Wharton3 hr
May 28, 9:52 AM CDTRiver Flood WarningHGXBrazoria6 days
May 28, 10:42 AM CDTSpecial Marine WarningHGX63 min
May 28, 4:53 PM CDTSpecial Weather StatementHGXBrazoria22 min
May 28, 5:37 PM CDTSpecial Weather StatementHGXBrazoria, Galveston38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.